Alert archive / Colorado / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 163, NWS Goodland, KS

August 28, 2002Kit Carson County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Aug 28, 2002, 8:39 AM MDT for Kit Carson County, Colorado. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 28, 2002, 8:39 AM MDT (14:39 UTC)
Expired
Aug 28, 2002, 9:30 AM MDT
In force
51 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Kit Carson County, CO

The radar

The Goodland radar (KGLD), 47 km from the middle of the area, began a volume at 14:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 28, 8:50 AM MDTHail 0.75Burlington, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 2.7 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2002-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 639 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2002-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
639 J/kg
Mixed-layer CIN
-190 J/kg
Mixed-layer LCL
579 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

636 
WUUS53 KGLD 281439
SVRGLD
COC063-281530-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
838 AM MDT WED AUG 28 2002

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN KIT CARSON COUNTY IN EAST CENTRAL COLORADO

* UNTIL 930 AM MDT

* AT 838 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER NORTHEASTERN KIT CARSON COUNTY...OR ABOUT
  10 MILES NORTH OF BURLINGTON...MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  AFFECTING RESIDENTS AND MOTORISTS IN THE WARNED AREA.

HAIL UP TO ONE INCH IN DIAMETER CAN BE EXPECTED WITH THIS STORM.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA SOURCE OF
WEATHER INFORMATION FOR THE LATEST WARNINGS AND STATEMENTS CONCERNING
THIS DANGEROUS SEVERE WEATHER THREAT.

&&

LAT...LON 3952 10237 3935 10233 3930 10206 3957 10205

MENTZER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 2:15 AM MDT, 6 hours 24 minutes earlier.

Area forecast discussion, Aug 28, 2:15 AM MDT, 6 hours 24 minutes before
AREA FORECAST DISCUSSION...UPDATED FIRST PARAGRAPH FOR LATEST TREND
NATIONAL WEATHER SERVICE GOODLAND KS
215 AM MDT WED AUG 28 2002

LAST VESTIGES OF FRONT RANGE CONVECTION MOVING ACROSS THE WESTERN
CWA EARLY THIS MORNING AND DYING. HOWEVER...LATEST RUC OVERLAYED
WITH RADAR MOSAIC SHOWING NEBRASKA CONVECTION OCCURRING IN AREA OF
VERY STRONG 850-700/700-500 OMEGA. THIS AREA OF STRONG LIFT SLIDES
SOUTHEAST FOR THE NEXT FEW HOURS AND RADAR IMAGERY SHOWING NEW CELLS
GOING UP JUST NORTHWEST OF OUR CWA. RUC QPF LOOKS GOOD GIVEN CURRENT
HANDLE OF PRECIP. WILL GO WITH MORNING POPS OVER THE COLORADO
COUNTIES.

DESPITE THE OVERZEALOUS MODEL QPF/CLOUD FORECASTS WILL BACK WAY OFF
ON BOTH GIVEN THE VERY POOR PERFORMANCE REGARDING BOTH FIELDS AND
THE EFFECTS ON YESTERDAYS TEMPS. WILL GO MORE OPTIMISTIC IN SUNSHINE
AND PESSIMISTIC ON QPF. LOOKING NORTHWEST I SEE SOME OUTFLOW/NW
WINDS COMING DOWN THROUGH THE FRONT RANGE NEAR DENVER.

THIS AFTERNOON/TONIGHT...UPPER LEVEL PATTERN CONTINUES TO ADVERTISE
AN UPPER LEVEL TROUGH OVER THE NORTHWEST UNITED STATES AND THE
CENTER OF AN UPPER LEVEL HIGH OVER FAR WEST TEXAS. AT THE
SURFACE...SOUTHEAST WINDS WILL CONTINUE UNTIL LATE TONIGHT WHEN A
LEE TROUGH MOVES TOWARD THE CO/KS BORDER. WINDS WILL VEER A BIT MORE
TO THE SOUTH. AXIS OF DEEPEST MOISTURE/INSTABILITY SHIFTS A BIT
FURTHER EAST TODAY...REACHING THE WESTERN PORTIONS OF OUR COLORADO
COUNTIES. THIS AREA WILL BE TAPPED BY AN APPROACHING JET WHICH WILL
REACH THE AREA LATE IN THE DAY. CONVERGENCE AND LIFT ALONG THE
INSTABILITY AXIS SHOULD BE ENOUGH TO BRING CONVECTION WEST OF OUR
AREA TOWARD OUR WESTERN BORDERS BY LATE IN THE 1ST PERIOD WHERE
SMALL POPS WILL BE INCLUDED. ELSEWHERE IT LOOKS DRY. FOR
TONIGHT...ELONGATED 500MB VORT MAX TRAVERSES THE AREA WITH VARYING
QPF OUTPUTS FROM THE MODELS. GIVEN THE LACKLUSTER PERFORMANCE WILL
NOT GET SPECIFIC AND GO WITH A CHANCE OF TSRA.

THURSDAY/THURSDAY NIGHT...THE UPPER LEVEL RIDGE BEGINS TO BUILD A
BIT TOWARD THE NORTHEAST...SHUNTING THE UPPER LOW AND ASSOCIATED
TROUGH NORTH AND NORTHEAST...A BIT FURTHER AWAY FROM THE FORECAST
AREA. AT THE SURFACE THE LEE TROUGH REMAINS STATIONARY ALONG THE
CO/KS BORDER. STILL UNDER SOUTHWEST FLOW ALOFT...VARYING
DISTURBANCES WILL PASS ACROSS THE AREA. WITH MOISTURE/INSTABILITY
AXIS A BIT FURTHER EAST...NEAR THE CO/KS BORDER AND ANOTHER
APPROACHING 250 JET MAXIMA ENOUGH LIFT SHOULD BE GENERATED TO
PRODUCE SOME TSRA ALONG THE CO/KS BORDER. AGAIN WILL GO WITH 30
POPS. THIS AREA OF PRECIP IS FORECAST TO TRAVERSE THE FORECAST AREA
DURING THE NIGHT AS MODELS DEPICT A MODEST VORT MAX MOVING ACROSS
THE AREA.

FRIDAY/FRIDAY NIGHT...THE INFLUENCE OF THE UPPER HIGH INCREASES...
SHUNTING THE STORM TRACK NORTH OF THE AREA. SURFACE LEE TROUGH
REMAINS IN LIMBO ALONG THE CO/KS BORDER. ETA/AVN PUSH THE
MOISTURE/INSTABILITY AXIS INTO FAR WESTERN KANSAS BY LATE IN THE
DAY. ETA/AVN ALSO HAVE ANOTHER PIECE OF 250 JET ENERGY APPROACHING
THE NORTHWEST CWA LATE IN THE DAY BUT THE ASSOCIATED LIFT IS WELL
NORTHWEST OF OUR FORECAST AREA TO GENERATE ANY QPF. WILL KEEP THE
DRY FORECAST THROUGH FRIDAY NIGHT.

NO CHANGES MADE TO SATURDAY THROUGH TUESDAY.

.GLD...NONE.

DDT

In the hours before

Special weather statement, Aug 28, 4:30 AM MDT, 4 hours 9 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-281700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
430 AM MDT WED AUG 28 2002

HERE IS THE HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST KANSAS...
SOUTHWEST NEBRASKA...AND FAR EASTERN COLORADO.

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING...
MAINLY WEST OF A LINE FROM BENKELMAN NEBRASKA SOUTH THROUGH
GOODLAND AND TRIBUNE KANSAS.

AN AXIS OF MOISTURE AND INSTABILITY WILL DEVELOP NEAR OR JUST TO THE
WEST OF A LINE FROM YUMA COLORADO SOUTH TO WILDHORSE. BY LATE IN THE
AFTERNOON OR EARLY EVENING THIS UNSTABLE ATMOSPHERE WILL INTERACT
WITH AN APPROACHING UPPER LEVEL DISTURBANCE ITS COOLER TEMPERATURES
ALOFT AS WELL AS INCREASE IN JET STREAM WINDS TO PRODUCE SCATTERED
THUNDERSTORMS OVER FAR EASTERN COLORADO. THESE SUPERCELL
THUNDERSTORMS COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS
THE PRIMARY THREAT. A TORNADO CANNOT BE RULED OUT. THESE
THUNDERSTORMS MAY WEAKEN A BIT AS THEY ENTER NORTHWEST KANSAS AND
SOUTHWEST NEBRASKA AFTER DARK...LESSENING THE SEVERE WEATHER THREAT.
WITH A GENERAL MOVEMENT OF 10 MPH THESE THUNDERSTORMS COULD ALSO
PRODUCE LOCALLY HEAVY RAINFALL.

&&

DDT
Local storm report, Aug 28, 8:23 AM MDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
823 AM MDT WED AUG 28 2002

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0755 AM    7 S WRAY                  CO   .88 INCH HAIL
08/28/02   YUMA                           REPORTED BY STORM
                                          SPOTTER.

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 5:33 PM MDTSevere Thunderstorm WarningGLDYuma57 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.